Alert archive / Kentucky / Wind Advisories in 2020
Wind Advisory 5, NWS Paducah, KY
NWS Paducah, KY issued this wind advisory at Dec 23, 2020, 3:34 AM CST for 4 states. It took effect at Dec 23, 2020, 8:00 AM CST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2020, 3:34 AM CST (09:34 UTC)
- In effect from
- Dec 23, 2020, 8:00 AM CST
- Expired
- Dec 24, 2020, 12:00 AM CST
- In force
- 16 hr
- Issued by
- NWS Paducah, KY
All 21 counties
Franklin County, IL, Jackson County, IL, Jefferson County, IL, Perry County, IL, Wayne County, IL, Spencer County, IN, Caldwell County, KY, Calloway County, KY, Christian County, KY, Crittenden County, KY, Daviess County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Webster County, KY, Perry County, MO
The radar
The Paducah radar (KPAH), 73 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2525 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072 WWUS73 KPAH 230934 NPWPAH URGENT - WEATHER MESSAGE National Weather Service Paducah KY 334 AM CST Wed Dec 23 2020 ILZ075-076-080-081-084-MOZ076-232200- /O.NEW.KPAH.WI.Y.0005.201223T1400Z-201223T2200Z/ Jefferson-Wayne IL-Perry IL-Franklin-Jackson-Perry MO- Including the cities of Mount Vernon, Fairfield, Pinckneyville, West Frankfort, Carbondale, Murphysboro, and Perryville 334 AM CST Wed Dec 23 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 PM CST THIS AFTERNOON... * WHAT...South winds 20 to 25 mph with gusts up to 40 mph expected. * WHERE...In Missouri, Perry MO County. In Illinois, Jefferson, Wayne IL, Perry IL, Franklin and Jackson Counties. * WHEN...From 8 AM this morning to 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around decorations and other unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds are expected this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ DRS
2 follow-up statements
744 WWUS73 KPAH 232021 NPWPAH URGENT - WEATHER MESSAGE National Weather Service Paducah KY 221 PM CST Wed Dec 23 2020 INZ088-KYZ007>013-015>017-019>022-240600- /O.EXB.KPAH.WI.Y.0005.000000T0000Z-201224T0600Z/ Spencer-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg- Caldwell-Webster-Hopkins-Christian-Daviess-McLean-Muhlenberg-Todd- Including the cities of Rockport, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Dixon, Madisonville, Hopkinsville, Owensboro, Calhoun, Greenville, and Elkton 221 PM CST Wed Dec 23 2020 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...South winds 15 to 25 mph with gusts up to 40 mph. * WHERE...Portions of southwest Indiana and western Kentucky, along and east of a line from Murray and Benton Kentucky to Owensboro Kentucky and Santa Claus Indiana. * WHEN...Until midnight CST tonight. * IMPACTS...Gusty winds could blow around decorations and other unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ILZ075-076-080-081-084-MOZ076-232200- /O.CON.KPAH.WI.Y.0005.000000T0000Z-201223T2200Z/ Jefferson-Wayne IL-Perry IL-Franklin-Jackson-Perry MO- Including the cities of Mount Vernon, Fairfield, Pinckneyville, West Frankfort, Carbondale, Murphysboro, and Perryville 221 PM CST Wed Dec 23 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...South winds 20 to 25 mph with gusts up to 40 mph expected. * WHERE...In Missouri, Perry MO County. In Illinois, Jefferson, Wayne IL, Perry IL, Franklin and Jackson Counties. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Gusty winds could blow around decorations and other unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Smith
946 WWUS73 KPAH 232211 NPWPAH URGENT - WEATHER MESSAGE National Weather Service Paducah KY 411 PM CST Wed Dec 23 2020 ILZ075-076-080-081-084-MOZ076-232315- /O.EXP.KPAH.WI.Y.0005.000000T0000Z-201223T2200Z/ Jefferson-Wayne IL-Perry IL-Franklin-Jackson-Perry MO- Including the cities of Mount Vernon, Fairfield, Pinckneyville, West Frankfort, Carbondale, Murphysboro, and Perryville 411 PM CST Wed Dec 23 2020 ...WIND ADVISORY HAS EXPIRED... The Wind Advisory that was in effect for several counties in southwest Illinois, including several counties near the Interstate 64 corridor, has been allowed to expire. Winds should lessen over these counties with the approach of a cold front into the area between 5 pm and 7 pm. Winds from the west and northwest will pick up later in the evening behind the cold front, but should remain below Wind Advisory levels. $$ INZ088-KYZ007>013-015>017-019>022-240600- /O.CON.KPAH.WI.Y.0005.000000T0000Z-201224T0600Z/ Spencer-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg- Caldwell-Webster-Hopkins-Christian-Daviess-McLean-Muhlenberg-Todd- Including the cities of Rockport, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Dixon, Madisonville, Hopkinsville, Owensboro, Calhoun, Greenville, and Elkton 411 PM CST Wed Dec 23 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...South winds 15 to 25 mph with gusts up to 40 mph. * WHERE...Portions of southwest Indiana and western Kentucky, along and east of a line from Murray and Benton Kentucky to Owensboro Kentucky and Santa Claus Indiana. * WHEN...Until midnight CST tonight. * IMPACTS...Gusty winds could blow around decorations and other unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Smith
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this wind advisory went out at Dec 23, 3:27 AM CST, 7 minutes earlier.
Area forecast discussion, Dec 23, 3:27 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
327 AM CST Wed Dec 23 2020
.SHORT TERM...(Today through Friday night)
Issued at 327 AM CST Wed Dec 23 2020
A Wind Advisory will be issued for 6 counties from Perry Missouri
through Wayne Illinois from 14Z-22Z today. Winds off the surface
would support a healthy wind advisory over the entire area, if
this was going to be a nice sunny day with good mixing, but that
is not case today. We are expecting massive warm advection to
saturate the low-levels quickly by midday over the western half of
the area and further east through the afternoon. Once the moisture
arrives, mixing will be severely limited, so we will be dependent
on the surface pressure gradient alone for our winds. Much of the
short term guidance shows a window this morning over our northwest
counties where 40+ mph gusts will be possible.
After collaborating with WFOs St Louis, Lincoln, and Indianapolis,
we decided on Perry Missouri, and Jackson, Perry, Franklin,
Jefferson, and Wayne counties in Illinois. The strongest winds are
likely to be late this morning, but we will continue the Advisory
until 4 PM when the gradient will be weakening with the approach
of the cold front. It may need to be cancelled early. Elsewhere,
gusts 30 to 40 mph will be possible, mainly before the low clouds
arrive. We will issue a Special Weather Statement for areas not in
the Advisory.
The cold front will reach the I-57 corridor through southern
Illinois and southeast Missouri by 00Z and then will push through
the remainder of the area by midnight. The latest guidance
continues to indicate that the only chance for a change over to
snow will be over the Pennyrile and eastern portions of southwest
Indiana, but even that may be a stretch. No wintry impacts are
expected at this time.
With the strong warm advection we will see areas of rain spreading
north into the area by Noon and then through the remainder of the
area through the afternoon. The frontal band may look more like a
fine line as it enters the area, but is expected to become a bit
more substantial as it makes its way east through the region.
Some meager elevated instability ahead of the front could lead to
a rumble of thunder and some enhanced QPF. QPF has decreased to a
more reasonable half to two thirds of an inch over the southeast
half of the area.
Northwest 10 to 15 kts will continue Thursday through Friday over
most of the region. The coldest wind chills have trended downward
for early Christmas morning and now are at or just below zero
north of Highway 13 in southern Illinois. Surface dewpoints have
also trended downward and now are near zero over the entire region
by 12Z Friday. So, if the winds let up, the wind chills may
improve a bit, but actual temperatures may drop well below 10
degrees. Anyway you slice it it will be unseasonably cold
Christmas morning, especially considering that we are not
expecting any snow cover.
There is some potential for energy to drop into the base of the
upper trough at some point Thursday through early Friday. The
models are not in good agreement in the details within the larger-
scale trough, but until it finally pushes east later Friday, we
will have to be on the look out for periods of flurries or even
some bonafide light snow. The NAM actually spits out some very
light QPF Christmas morning, so we have added some flurries to the
forecast over southwest Indiana and the Owensboro Kentucky area
then. Otherwise, we still have some flurries mentioned over the
northern half of the region Thursday morning within the initial
cold advection behind the cold front.
.LONG TERM...(Saturday through Tuesday)
Issued at 327 AM CST Wed Dec 23 2020
An active upper-level flow pattern will continue through the long
term period. A series of fronts will cross the conus, but the rapid
progression of systems will limit the duration of moisture return
ahead of each front. Therefore, the potential for impactful weather
appears very low at this time.
On Saturday, a noticeable rebound in temps is expected as the strong
500 mb system lifts northeast into se Canada. The flow aloft will
quickly become zonal across the USA. Surface high pressure over the
southeastern states will result in a milder southwest wind. Sunny
skies will help temps recover into the mid to upper 40s Saturday.
The models continue to indicate a mid-level shortwave will move east
through the zonal flow pattern Sunday and Sunday night. The models
are coming into strong agreement that the associated surface low
will pass to our north and west, probably tracking from Missouri
into the Great Lakes. The trailing cold front will cross our region
Sunday night, accompanied by some showers. Ahead of the front, highs
should reach the lower 50s Sunday.
On Monday, a few light rain or snow showers are possible behind the
front. Overall, it looks like a dry and colder day with highs around
40.
A fairly impressive Arctic high (about 1040 mb) will move across the
northern states on Tuesday, keeping our region in a cold northeast
flow. The next 500 mb shortwave will be poised to eject northeast
from the southern Rockies. At this time, the majority of guidance
holds off precip until Tues night. The forecast will be kept dry for
Tuesday, with highs around 40.
&&
.AVIATION...
Issued at 1130 PM CST Tue Dec 22 2020
Light southeast winds will increase to around 9-12 knots over the
next several hours. At the same time, winds just off the surface
at 2kft will rapidly increase to 45-55 kts producing LLWS concerns
overnight into the morning. Southerly winds are expected to
become sustained around 15-20 kts on Wednesday, with gusts of
25-30 kts and locally higher at times. Mid/high clouds will
gradually lower through the morning into the afternoon, with MVFR
cigs and -SHRA developing between 17-22z. There may be a period of
IFR cigs by later afternoon, particularly at KCGI/KMVN/KPAH
terminals. Rain and MVFR cigs will leave the terminals throughout
the evening hours from west to east, but conditions will only
improve at KCGI prior to 06Z Thursday, with the rest of the sites
clearing out during the overnight hours late Wednesday night into
Thursday morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 8 AM this morning to 4 PM CST this afternoon
for ILZ075-076-080-081-084.
MO...Wind Advisory from 8 AM this morning to 4 PM CST this afternoon
for MOZ076.
IN...None.
KY...None.
&&
SHORT TERM...DRS
LONG TERM...MYHazardous weather outlook, Dec 22, 2:49 PM CST, 12 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 249 PM CST Tue Dec 22 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 249 PM CST Tue Dec 22 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday South winds will gust 30 to 40 mph throughout the region Wednesday. Light rain may briefly change over to light snow before ending mainly over southwest Indiana and the Pennyrile region of west Kentucky Wednesday night. Little to no accumulation is expected. Wind chill temperatures Christmas Eve night and Christmas morning will be in the single digits, and perhaps near zero across portions of southern Illinois and southwest Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS/MY/08
Nearby
Wind Advisories in Kentucky, 2020Wind Advisories in Illinois, 2020Wind Advisories in Missouri, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.